New York, 2007

Damaging Winds in New York, May 27, 2007

May 27, 2007 · NWS BGM · 2 events in 2 counties and zones

A warm front moved through the region Sunday May 27th touching off scattered showers and thunderstorms. A couple storms produced damaging winds in upstate NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front moved through the region Sunday May 27th touching off scattered showers and thunderstorms. A couple storms produced damaging winds in upstate NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:09 PM EST, 36 minutes earlier.

Area forecast discussion, May 27, 2:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES WILL TRACK
NORTHEAST AND PULL A COLD FRONT ACROSS THE AREA OVERNIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING IN THE WARM
AIRMASS AHEAD OF THE FRONT. SOME OF THE THUNDERSTORMS ARE EXPECTED
TO BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. HIGH PRESSURE WILL BUILD OVER THE REGION ON MEMORIAL
DAY AND PERSIST THROUGH WEDNESDAY. DRY WEATHER WITH MILD
TEMPERATURES CAN BE EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WILL BE BRIEF IN DISCUSSION WITH BUSY NEAR TERM WEATHER AND GRIDS
TO MANAGE. WATCH IS OUT UNTIL 8 PM FOR ENTIRE AREA. BEST
INSTABILITY ACROSS SOUTHERN HALF OF THE FA WHERE LOTS OF BREAKS IN
CLD COVER ALLOWING FOR TEMPS RISING INTO THE LOW 80S WITH
DEW POINTS IN THE UPPER 50S. BETTER WINDS FIELDS LOCATED UP NORTH
IN THE VICINITY OF WARM FRONT WHERE STORM THAT EXITED ONEIDA
COUNTY EARLIER SHOWED SOME GOOD ROTATION. AREA OF CONVECTION
ACROSS WESTERN PA/EASTERN OHIO EXPECTED TO CONTINUE TO DEVELOP AND
MOVE EASTWARD...INCREASING COVERAGE OF STORMS ACROSS OUR AREA FOR
LATE THIS AFTN INTO THIS EVENING.

AFTER MIDNIGHT SFC TROF WILL PASS THROUGH MOST OF FA WITH POPS
DROPPING BACK TO CHC CATEGORY. MOST AREAS WILL STABILIZE BY THEN
BUT THE POTENTIAL FOR TRW WILL CONTINUE UNTIL 06Z FOR FAR SE FA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
LOOKS LIKE A COUPLE OF NICE DAYS MONDAY AND TUESDAY. NOT MUCH
CHANGE MADE TO THE FORECAST. SFC HIGH PRESSURE WILL BUILD EAST
INTO REGION WITH PARTLY SUNNY SKIES MONDAY DUE TO NWLY FLOW AND SOME
CUMULUS DEVELOPMENT. TEMPS WILL GENERALLY RANGE IN THE MID TO
UPPER 70S WITH READINGS APPROACHING 80 IN THE WYOMING VALLEY.

MONDAY NIGHT/TUESDAY...STRONG UPPER LEVEL RIDGE DEVELOPS OVER THE
NORTHEAST WITH SFC HIGH PRES IN VCNTY. MAINLY CLEAR/MOSTLY SUNNY
SKIES WITH TEMPS SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
FOCUS ON SVR POTNL TDA...HPC GUIDANCE LOOKED FINE. HIGH PRES WILL
MOV OFF THE MID ATLC CST ON WED, WTIH A WARMER AND MORE HUMID SRLY
FLOW DVLPNG BEHIND IT. BY THE END OF THE WEEK DEEP UPR TROF WILL
BE DIGGING INTO THE GTLAKES. ISOLD MAINLY AFTN -TSRA PSBL WED
AFTN, WTIH A BETTER CHC THU AND FRI, WHEN ACTIVITY COULD BE AIDED
BY A BACK DOOR CDFNT. UNSETTLED CONDITIONS INTO THE WEEKEND DUE TO
THE APRCHNG UPR TROF.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCT-NUMEROUS TSRA LATER THIS AFTN AND EVNG, WITH POTNL FOR LINE
OF CONVECTION TO PASS THE RGN IN THE 22-02Z TIME FRAME. SCT
ACTIVITY WILL OCCUR OUTSIDE OF THIS LINE...WITH MVFR CONDITIONS IN
ALL TSRA. POTNL FOR G40-50 WITH STRONGER STORMS. SLOW IMPVMNT
LATER TNGT, BUT BRIEF PD OF POST-FNTL LOW CLD PSBL IN THE 08-13Z
TIME FRAME ACRS UPSTATE NY. VFR CONDITIONS RETURN ON MONDAY AS
HIGH PRES BUILDS IN.

VFR CONDITIONS CONNTINUE INTO WED...SLIGHT POSSIBILITY OF
RESTRICTIONS IN ISOLATED SHOWERS/THUNDERSTORMS WEDNESDAY AFTERNOON
WITH A BETTER CHANCE THU/FRI AND INTO THE WEEKEND. ONLY OTHER
POTENTIAL RESTRICTION WILL BE MORNING FOG AT ELM EARLY IN THE
MRNG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&
Hazardous weather outlook, May 27, 1:08 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT SUN MAY 27 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
208 PM EDT SUN MAY 27 2007

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A WARM FRONT WILL CROSS THE AREA THIS MORNING PRODUCING SCATTERED
SHOWERS. THIS AFTERNOON, WHILE THE REGION RESIDES IN THE WARM
SECTOR, INSTABILITY WILL INCREASE WITH SCATTERED THUNDERSTORMS
EXPECTED. LATER THIS AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES THE AREA, THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
THE POTENTIAL FOR SEVERE CONVECTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 27, 10:28 AM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 AM EDT SUN MAY 27 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-272000-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
1128 AM EDT SUN MAY 27 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A WARM AND UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST
PENNSYLVANIA AND WESTERN NEW YORK BY MID AFTERNOON. THESE
THUNDERSTORMS MAY INTENSIFY AND ORGANIZE INTO A LINE AS THE ACTIVITY
MOVES INTO THE CENTRAL SOUTHERN TIER AND FINGER LAKES DURING THE LATE
AFTERNOON. THE LINE IS EXPECTED TO TRACK EASTWARD INTO THE WESTERN
MOHAWK VALLEY, CATSKILLS AND POCONOS BY THIS EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE, WITH WIND GUSTS TO 50
MPH AND LARGE HAIL. DANGEROUS CLOUD TO GROUND LIGHTNING, AND
TORRENTIAL DOWNPOURS WILL ALSO ACCOMPANY THE STORMS.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS LATER THIS
AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH WILL BE ISSUED IF
CONDITIONS BECOME FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS, AND SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED IF
SEVERE WEATHER IS IMMINENT OR OCCURRING. STAY TUNED TO NOAA WEATHER
RADIO...THE VOICE OF YOUR NATIONAL WEATHER SERVICE, FOR THE LATEST
UPDATES.
Special weather statement, May 27, 1:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT SUN MAY 27 2007

NYZ045-271900-
CHENANGO NY-
219 PM EDT SUN MAY 27 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MC DONOUGH...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MC DONOUGH AND PHARSALIA AT 225 PM EDT...
  TYNER AT 230 PM EDT...
  OXFORD AT 235 PM EDT...
  PRESTON AND PLYMOUTH AT 240 PM EDT...
  NORWICH AND POLKVILLE AT 245 PM EDT...
  SHERBURNE AT 250 PM EDT...
  HOLMESVILLE AT 255 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PB
Special weather statement, May 27, 2:34 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT SUN MAY 27 2007

NYZ046-272030-
OTSEGO NY-
334 PM EDT SUN MAY 27 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR LAURENS...AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PORTLANDVILLE AND COOPERSTOWN JCT AT 340 PM EDT...
  MILFORD AT 345 PM EDT...
  MARYLAND AND WESTVILLE AT 350 PM EDT...
  SCHENEVUS AND ELK CREEK AT 355 PM EDT...
  WESTFORD AT 400 PM EDT...
  WORCESTER AT 405 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PB

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
May 27, 2:45 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.593, -74.947

A swath of trees knocked down by thunderstorm winds.

Thunderstorm Wind, Cayuga

When
May 27, 4:25 PM EST
Where
Cayuga County, Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.930, -76.570

Strong thunderstorm winds blew down trees and wires. A gazebo was blown into the road. |

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37253, 37254.